Alert archive / Virginia / Flash Flood Warnings in 1998
Flash Flood Warning 82, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 10, 1998, 9:18 AM EDT for Tazewell County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 10, 1998, 9:18 AM EDT (13:18 UTC)
- Expired
- Jun 10, 1998, 11:20 AM EDT
- In force
- 2 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Tazewell County, VA
The radar
The Roanoke radar (KFCX), 115 km from the middle of the area, began a volume at 13:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 1.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -423 J/kg
- Mixed-layer LCL
- 1203 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 265 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 101317 FFWRNK VAC185-101520- BULLETIN--EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 918 AM EDT WED JUN 10 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... TAZEWELL COUNTY IN SOUTHWESTERN VIRGINIA. * UNTIL 1120 AM EDT. * AT 912... SPOTTERS INDICATED THE LITTLE RIVER AT BANKFUL AND CONTINUED HEAVY RAINFALL IN RICHLANDS ALONG HIGHWAY 609. * RAIN GAGE AND RADAR ESTIMATES INDICATE THAT ONE AND A HALF TO TWO INCHES OF RAIN HAVE FALLEN IN THE LAST THREE HOURS AND UP TO ANOTHER HALF INCH IS LIKELY BY MID MORNING. << CALL TO ACTION >> DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! .END/SJK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 8:43 AM EDT, 35 minutes earlier.
Area forecast discussion, Jun 10, 8:43 AM EDT, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 843 AM EDT WED JUN 10 1998 THIS IS GOING TO BE REALLY SHORT AS SEVERE WX AND FLOODING HAVE KEPT US A LITTLE BUSY THIS MORNING. FIRST AREA OF HEAVIER ACTIVITY NOW EXITING THE EASTERN PORTIONS OF THE AREA AND MAKING SOME PROGRESS MOVING SOUTHEAST IN THE SRN PARTS OF AREA. CONCERN IS FOR ADDITIONAL PRECIP MOVG IN FROM KY THIS AFTN WHICH WILL LIKELY PRODUCE ADDITIONAL FLOODING IN SWRN CWA. TSTMS THIS AFTN PSBL ALNG FNTL BNDRY AND AGAIN WHERE WE NOW HAVE SUN BEGINNING TO STIR THINGS UP. THINKING IS THAT THE SEVERITY OF THIS AFTN/EVE ACTIVITY WILL BE CNSDRBLY LESS THAN THIS MORNINGS. AM SNDNG LAUNCHED IN TSTMS - WOULD NOT PUT MUCH STOCK IN WHAT IT SHOWS. MG
In the hours before
Special weather statement, Jun 10, 6:39 AM EDT, 2 hours 39 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-061200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 639 AM EDT WED JUN 10 1998 ...SLIGHT RISK OF SEVERE THUNDERSTORMS IN SOUTHWEST VIRGINIA... NORTHWEST NORTH CAROLINA AND SOUTHEAST WEST VIRGINIA... A WARM FRONT IS EXPECTED TO MOVE INTO THE MOUNTAINS OF NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA THIS AFTERNOON. SHOWERS AND THUNDERSTORMS THIS MORNING WILL PROVIDE THE MOISTURE...AND HEATING FROM THE SUN MAKE THE AIRMASS MODERATELY UNSTABLE. THE FRONT WILL BE A FOCUS FOR LATE AFTERNOON THUNDERSTORM DEVELOPMENT. STRONG WINDS ALOFT WILL HELP STRENGTHEN ANY STORMS THAT DEVELOP...AND THEY MAY REACH SEVERE LEVELS. THE GREATEST THREAT WILL BE FROM LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON. AN UPDATED SEVERE WEATHER OUTLOOK WILL BE ISSUED AROUND NOON TODAY. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR LATER STATEMENTS OR WARNINGS CONCERNING THIS POTENTIAL SEVERE WEATHER SITUATION. JJ
Local storm report, Jun 10, 7:21 AM EDT, 1 hour 57 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
721 AM EDT WED JUN 10 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
325 AM BLUEFIELD VA 1.25 INCH HAIL
06/10/98 TAZEWELL SPOTTER ON THE VIRGINIA
WEST VIRGINIA LINE IN
BLUEFIELD REPORTED HAIL
COVERING THE GROUND...SOME
UP TO 1.25 INCH.
435 AM WEST JEFFERSON NC 1.50 INCH HAIL
06/10/98 ASHE SHERIFF REPORTED PING PONG
BALL SIZED HAIL IN WEST
JEFFERSON.
556 AM BIG ISLAND VA 1.00 INCH HAIL
06/10/98 BEDFORD SPOTTER REPORTED QUARTER
SIZE HAIL.
610 AM INDEPENDENCE VA 0.75 INCH HAIL
06/10/98 GRAYSON SHERIFFS DEPARTMENT REPORTED
DIME AND 3/4 INCH HAIL 2 MILES
NORTH OF INDEPENDENCE.
610 AM ENNIS NC 0.75 INCH HAIL
ALLEGHANY TELEVISION METEOROLOGIST
REPORTED 3/4 INCH HAIL AND
WINDS OF 50-60 MPH IN ENNIS.
614 AM LYNCHBURG VA 0.75 INCH HAIL
CITY OF LYNCHBURG SPOTTER REPORT
615 AM 2 S MONROE VA 0.75 INCH HAIL
AMHERST SPOTTER DRIVING TO WORK HAD
3/4 INCH HAIL AT ROUTE 130
AND AMOLON ROAD.
633 AM 6 N APPOMATTOX VA 0.75 INCH HAIL
APPOMATTOX SPOTTER REPORTED 3/4 INCH HAIL
AT HIGHWAY 26 AND ROUTE 615.Local storm report, Jun 10, 7:21 AM EDT, 1 hour 57 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
721 AM EDT WED JUN 10 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
325 AM BLUEFIELD VA 1.25 INCH HAIL
06/10/98 TAZEWELL SPOTTER ON THE VIRGINIA
WEST VIRGINIA LINE IN
BLUEFIELD REPORTED HAIL
COVERING THE GROUND...SOME
UP TO 1.25 INCH.
435 AM WEST JEFFERSON NC 1.50 INCH HAIL
06/10/98 ASHE SHERIFF REPORTED PING PONG
BALL SIZED HAIL IN WEST
JEFFERSON.
556 AM BIG ISLAND VA 1.00 INCH HAIL
06/10/98 BEDFORD SPOTTER REPORTED QUARTER
SIZE HAIL.
610 AM INDEPENDENCE VA 0.75 INCH HAIL
06/10/98 GRAYSON SHERIFFS DEPARTMENT REPORTED
DIME AND 3/4 INCH HAIL 2 MILES
NORTH OF INDEPENDENCE.
610 AM ENNIS NC 0.75 INCH HAIL
ALLEGHANY TELEVISION METEOROLOGIST
REPORTED 3/4 INCH HAIL AND
WINDS OF 50-60 MPH IN ENNIS.
614 AM LYNCHBURG VA 0.75 INCH HAIL
CITY OF LYNCHBURG SPOTTER REPORT
615 AM 2 S MONROE VA 0.75 INCH HAIL
AMHERST SPOTTER DRIVING TO WORK HAD
3/4 INCH HAIL AT ROUTE 130
AND AMOLON ROAD.
633 AM 6 N APPOMATTOX VA 0.75 INCH HAIL
APPOMATTOX SPOTTER REPORTED 3/4 INCH HAIL
AT HIGHWAY 26 AND ROUTE 615.Local storm report, Jun 10, 7:59 AM EDT, 1 hour 19 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
759 AM EDT WED JUN 10 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
718 AM 3 SE FERGUSON NC WIND DAMAGE
06/10/98 WILKES SEVERAL 12-14 INCH DIAMETER
TREES DOWN NEAR ROUTE 18
AND BEAVER CREEK ROAD. SOME
ROOFING ON CHICKEN COOPS
PEELED BACK BY WINDS.
SJKLocal storm report, Jun 10, 7:59 AM EDT, 1 hour 19 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
759 AM EDT WED JUN 10 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
718 AM 3 SE FERGUSON NC WIND DAMAGE
06/10/98 WILKES SEVERAL 12-14 INCH DIAMETER
TREES DOWN NEAR ROUTE 18
AND BEAVER CREEK ROAD. SOME
ROOFING ON CHICKEN COOPS
PEELED BACK BY WINDS.
SJKThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 3:18 AM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 32 min |
| Jun 10, 5:22 AM EDT | Severe Thunderstorm Warning | RNK | Smyth | 33 min |
| Jun 10, 5:30 AM EDT | Severe Thunderstorm Warning | RNK | Smyth | 65 min |
| Jun 10, 5:42 AM EDT | Severe Thunderstorm Warning | RNK | Grayson | 48 min |
| Jun 10, 5:52 AM EDT | Severe Thunderstorm Warning | RNK | Bedford | 33 min |
| Jun 10, 6:10 AM EDT | Severe Thunderstorm Warning | RNK | Amherst, City of Lynchburg | 35 min |
| Jun 10, 6:28 AM EDT | Severe Thunderstorm Warning | RNK | Appomattox | 32 min |
| Jun 10, 8:12 AM EDT | Flash Flood Warning | RNK | Smyth | 118 min |
| Jun 10, 10:08 AM EDT | Flash Flood Warning | RNK | Smyth | 57 min |
| Jun 10, 11:04 AM EDT | Flash Flood Warning | RNK | Smyth | 3 hr |
| Jun 10, 11:12 AM EDT | Flash Flood Warning | RNK | Tazewell | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.